Flood, Cherokee
- When
- February 24, 5:09 PM CST to 8:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
A strong storm system produced copious amounts of rainfall over portions of southeast Kansas. The heavy rain caused numerous low water crossings, streams, creeks, and roads to flood.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong storm system produced copious amounts of rainfall over portions of southeast Kansas. The heavy rain caused numerous low water crossings, streams, creeks, and roads to flood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 24, 2:50 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CST SAT FEB 24 2001 ONGOING SEVERE THREAT CONTINUES TO BE MAIN CONCERN THIS AFTERNOON. NARROW WARM SECTOR JUST AHEAD OF SQUALL LINE HAS ALLOWED 70-80 KT WINDS TO MIX THROUGH MOIST SURFACE INVERSION ACROSS SW MO. EXPECT HIGHEST SEVERE THREAT TO REMAIN ALONG THE ARKANSAS BORDER...WHERE HIGH THETA-E AIR HAS SURGED AHEAD OF SQUALL LINE. A QUICK MESOANALYSIS LEAVES ME CONCERNED THAT MOST OF THE STRONG CONVECTION HAS OVERRUN THE SURFACE WARM FRONT...WHICH WILL PROHIBIT STRONGEST WINDS FROM MIXING THROUGH DEEP SATURATED SURFACE INVERSION. IN ADDITION...THIS SQUALL LINE...DESPITE ITS 50-60 KT FORWARD SPEED...HAS RESULTED IN WIDESPREAD FLASH FLOODING DUE TO PRIOR EXCESSIVE RAINFALL. WILL CONTINUE FLASH FLOOD WATCH ALL AREAS THROUGH THIS EVENING...AND WILL LIKELY SEE MORE WARNINGS POSTED. AGREE WITH SPC DAY 1 OUTLOOK THAT A SECOND ROUND OF THUNDERSTORMS APPEARS LIKELY BEHIND INITIAL DRY SLOT. TEMPERATURES AND DEWPOINTS DO NOT FALL BEHIND INITIAL SQUALL LINE...AND ANY SUNSHINE SHOULD FINALLY DESTABILIZE THE BOUNDARY LAYER ACROSS SE KS/WRN MO LATER THIS AFTERNOON. COUPLED WITH AN APPROACHING MID LEVEL COLD POOL AND SHORT WAVE...APPEARS THAT ADDITIONAL STORMS WITH LARGE HAIL ARE POSSIBLE. WILL CONTINUE TO MONITOR CUMULUS WHICH CONTINUES TO BUILD ACROSS CENTRAL OK. HIGH PRESSURE WILL QUICKLY NOSE INTO THE AREA AFTER MIDNIGHT...AS STRONG MID LEVEL JET CARRIES STACKED SYSTEM UP INTO THE GREAT LAKES REGION. ETA/AVN INDICATE THAT A VERY STRONG SFC GRADIENT WILL DEVELOP BEHIND THE INITIAL SURFACE BOUNDARY...AND SURFACE OBSERVATIONS ACROSS WEST TEXAS/OKLAHOMA INDICATE THAT A WIND ADVISORY MAY BE REQUIRED OVERNIGHT. OTHERWISE...SKIES SHOULD RAPIDLY CLEAR AFTER MIDNIGHT WITH STRONG SUBSIDENCE AND BEHIND MAIN VORT MAX. WITH NO REAL COLD AIR BEHIND SURFACE OCCLUSION...TEMPS SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL FOR THE NEXT SEVERAL DAYS. NEXT SYSTEM STILL LOOKS ON TRACK FOR TUESDAY AS INVERTED TROF DEVELOPS ALONG THE GULF COAST. WILL ONCE AGAIN SEE OVERRUNNING RAINS CHANGE TO FREEZING/FROZEN PRECIP AS SHALLOW ARCTIC RIDGE BUILDS SOUTH INTO THE AREA. STRONG WARM AIR ADVECTION SUGGESTS THAT WE MAY HAVE ANOTHER ICING EVENT ON THE HORIZON. CURRENT FORECAST LOOKS TO BE IN GREAT SHAPE AND WILL MAKE VERY FEW CHANGES AT THIS TIME. .SGF... FLASH FLOOD WATCH FOR THE ENTIRE CWA THROUGH THIS EVENING. BOOKBINDER
KSZ097-101-MOZ077-079>082-088>097-101>105-242300- SPECIAL WEATHER STATEMENT...TORNADO WATCH #30 NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CST SAT FEB 24 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS... SOUTHWEST AND SOUTH CENTRAL MISSOURI. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS...CRAWFORD AND CHEROKEE. IN MISSOURI..BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS... GREENE...HOWELL...JAPSER...LACLEDE...LAWRENCE...MCDONALD...NEWTON... OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER..AND WRIGHT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS SQUALL LINE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. BOOKBIPNDER
KSZ097-101-MOZ077-079>082-088>097-101>105-242300- SPECIAL WEATHER STATEMENT...TORNADO WATCH 30 NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CST SAT FEB 24 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS... SOUTHWEST AND SOUTH CENTRAL MISSOURI. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS...CRAWFORD AND CHEROKEE. IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS... GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON... OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS SQUALL LINE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. BOOKBINDER
KSZ097-101-MOZ077-079>082-088>097-101>105-242300- SPECIAL WEATHER STATEMENT...TORNADO WATCH #30 NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CST SAT FEB 24 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS... SOUTHWEST AND SOUTH CENTRAL MISSOURI. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS...CRAWFORD AND CHEROKEE. IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS... GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON... OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS SQUALL LINE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. BBOOKBINDER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON... ...MORE HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON... A POWERFUL STORM SYSTEM WILL BRING THE POTENTIAL OF SEVERE THUNDERSTORMS THIS AFTERNOON TO ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. A SQUALL LINE WILL SWEEP ACROSS THE REGION THIS AFTERNOON...AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH...ALONG WITH LARGE HAIL AND VERY HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL BRING UP TO INCH OF ADDITIONAL RAINFALL TO THE AREA THIS AFTERNOON. WITH ALREADY SATURATED GROUND CONDITIONS...ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED THIS AFTERNOON. .OUTLOOK FOR SUNDAY THROUGH WEDNESDAY... ANOTHER STORM SYSTEM WILL APPROACH THE REGION TUESDAY AND WEDNESDAY BRINGING THE THREAT OF A WINTERY MIX OF FREEZING RAIN AND SNOW. STAYED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI SYSTEM BY LISTENING TO NOAA WEATHER RADIO OR GOING TO OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/SGF/ NOTE...WEB ADDRESS IS IN SMALL LETTERS. BOOKBINDER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CST SAT FEB 24 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED PORTIONS OF THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 5 PM. AREAS WEST OF A LEBANON TO BRANSON LINE HAVE BEEN CLEARED FROM THE WATCH... WHICH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS...CRAWFORD AND CHEROKEE. IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...GREENE... JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...POLK...AND STONE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 5PM FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL MISSOURI...DOUGLAS...OZARK...TANEY... WEBSTER...WRIGHT. A SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY FOR THE REMAINDER OF SOUTH CENTRAL MISSOURI...EFFECTIVE UNTIL 9 PM. BOOKBINDER @RUKWBC KDENWWUS35 KSGF 242119 SPSSGF KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CST SAT FEB 24 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED PORTIONS OF THE TORNADO WATC
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250300- SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH 33 NATIONAL WEATHER SERVICE SPRINGFIELD MO 333 PM CST SAT FEB 24 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WATCH...EFFECTIVE UNTIL 9 PM CST FOR PORTIONS OF SOUTH CENTRAL MISSOURI. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...DENT...OREGON... PHELPS...PULASKI...AND SHANNON. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 5 PM CST FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL MISSOURI...DOUGLAS... HOWELL...OZARK...TANEY...TEXAS...WEBSTER...WRIGHT. THESE WATCHES MEAN THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. THESE STORMS HAVE A PAST HISTORY OF PRODUCING EXTENSIVE WIND DAMAGE. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON THIS DANGEROUS SEVERE WEATHER SITUATION. BOOKBINDER
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234839.